Tennessee, 2008Damaging Wind in Tennessee, July 20, 2008
July 20, 2008 · NWS MRX · 1 event in 1 county or zone
Pulse convection developed in a very isolated fashion across Southeast Tennessee in a weakly unstable environment.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Pulse convection developed in a very isolated fashion across Southeast Tennessee in a weakly unstable environment.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 20, 2:04 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 20, 2:04 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT SUN JUL 20 2008
.SHORT TERM (TONIGHT AND MONDAY)...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE PLATEAU...AND A
NORTHWEST FLOW ALOFT WILL TAKE THEM ACROSS THE SOUTHERN VALLEY.
THESE STORMS ARE DIURNAL AND WILL LIKELY END BY SUNSET. WILL
INCLUDE AN EVENING PERIOD WITH SCATTERED SHOWERS/TSTMS IN THE
SOUTH.
FOG POTENTIAL LOOKS A LITTLE BETTER TONIGHT AS AFTERNOON DEWPOINTS
HAVE HELD STEADY...UNLIKE PREVIOUS DAYS WHEN THE DEWPOINT DROPPED
WITH MIXING. SO INCLUDED A MENTION OF PATCHY FOG IN ALL AREAS LATE
TONIGHT.
FOR MONDAY...AFTERNOON SHOWERS AND THUNDERSTORMS WILL AGAIN BE
POSSIBLE...WITH THE BEST CHANCES NORTH WERE THE NAM DEPICTS HIGHER
850 MB THETA-E VALUES AND GREATER MOISTURE. WILL FORECAST SCATTERED
COVERAGE NORTH WITH ISOALTED ELSEWHERE. WITH A LACK OF FORCING
MECHANISMS...CONVECTION WILL BE DIURNAL. HIGH TEMPS TOMORROW LOOK
EVEN WARMER THAN TODAY...WITH UPPER 90S POSSIBLE IN THE SOUTHERN
VALLEY TO LOWER 90S NORTH.
.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
UPPER TROUGH SWINGS INTO EASTERN STATES TUESDAY AS COLD FRONT
MOVES FROM OHIO TO TN VALLEY. BEST CHANCES FOR CONVECTION FROM
TUESDAY AFTERNOON THROUGH WEDNESDAY AND HAVE INCREASED POPS TO 40
TO 50 PERCENT TUESDAY NORTH SPREADING SOUTH TUESDAY NIGHT AND
CONTINUEING WEDNESDAY. SOME THUNDERSTORMS COULD BE STRONG WITH
POTENTIALLY HIGH WINDS TUESDAY AFTERNOON AND EVENING. SHORT RANGE
ENSEMBLE MODELS AND ECMWF AND GFS BRING DRIER AIR WITH HIGH
PRESSURE IN NW FLOW INTO TN VALLEY WEDNESDAY NIGHT INTO THURSDAY
NIGHT SO HAVE LOW POPS SOUTH AND DRY NORTH THURSDAY AND THURSDAY
NIGHT. A NEW LOW PRESSURE SYSTEM DEVELOPS WEDNESDAY ACROSS THE
NORTHERN PLAINS AND MOVES ALONG THE DISSIPATING FRONT IN THE AREA
INCREASING SHOWERS AND THUNDERSTORMS FRIDAY AS IT APPROACHES THE
LOWER MS VALLEY. A REINFORCING COLD FRONT IN NW FLOW WITH THIS LOW
KEEPS CHANCES OF SHOWERS AND THUNDERSTORMS CONTINUEING THROUGH THE
WEEKEND AS FRONT STALLS OVER FORECAST AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 71 97 72 94 72 / 30 20 10 20 40
KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 94 71 93 71 / 30 20 10 30 40
OAK RIDGE, TN 70 94 70 90 70 / 30 20 20 30 40
TRI CITIES AIRPORT, TN 64 91 65 90 67 / 20 20 20 40 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DGS/TD
Hazardous weather outlook, Jul 20, 3:06 AM EST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 AM EDT SUN JUL 20 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
406 AM EDT SUN JUL 20 2008 /306 AM CDT SUN JUL 20 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 20, 2:51 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT SUN JUL 20 2008
TNZ081-098-099-202045-
HAMILTON-MARION-SEQUATCHIE-
251 PM CDT SUN JUL 20 2008
...A STRONG THUNDERSTORM WILL BE AFFECTING HAMILTON...MARION AND
SEQUATCHIE COUNTIES...
AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SIGNAL MOUNTAIN. THIS STORM WAS MOVING
SOUTHEAST AT 5 TO 10 MILES AN HOUR.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
DH
Thunderstorm Wind, Hamilton
- When
- July 20, 3:20 PM EST
- Where
- Hamilton County, 1.38 mi S of Rathburn
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.260, -85.170
Nine trees were reported down in Soddy Daisy and the surrounding vicinity.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 20 to 21, 200868 injured · 3 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 200811 injured · $445,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Iowa, July 20 to 21, 20083 injured · $5.5 million · 81 kt wind · 7 events
- Heat in Kentucky, July 20 to 21, 20081 death · 2 events
- Heat in Mississippi, July 20, 20081 death · 1 event
- Rip Current in Florida, July 20, 20081 death · 1 event
- Hail in Nebraska, July 20, 2008$3.0 million · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in Indiana, July 20, 2008$160,000 · 65 kt wind · 35 events
- Hail in Minnesota, July 20, 2008$650,000 · 1.75 in hail · 5 events
- Flash Flood in California, July 20, 20081 injured · $500,000 · 1 event
- Damaging Winds in West Virginia, July 20, 2008$325,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, July 20, 2008$235,000 · 62 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122966.